Alert archive / Hawaii / Gale Warnings in 2020
Gale Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Nov 21, 2020, 3:24 PM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2020, 3:24 PM HST (01:24 UTC)
- Expired
- Nov 23, 2020, 3:39 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
400 WHHW70 PHFO 220124 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 324 PM HST Sat Nov 21 2020 PHZ121-221430- /O.UPG.PHFO.SC.Y.0047.000000T0000Z-201122T0400Z/ /O.UPG.PHFO.GL.A.0007.201122T0400Z-201123T0400Z/ /O.NEW.PHFO.GL.W.0009.201122T0124Z-201123T0400Z/ Alenuihaha Channel- 324 PM HST Sat Nov 21 2020 ...GALE WARNING IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...East winds 25 to 35 kt with higher gusts and seas 8 to 13 feet. * WHERE...Alenuihaha Channel. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-221430- /O.CON.PHFO.SC.Y.0047.000000T0000Z-201123T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 324 PM HST Sat Nov 21 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 12 feet. * WHERE...Big Island Leeward Waters, Big Island Windward Waters, Pailolo Channel, Big Island Southeast Waters, Maui County Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
3 follow-up statements
320 WHHW70 PHFO 221331 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 331 AM HST Sun Nov 22 2020 PHZ121-230245- /O.EXT.PHFO.GL.W.0009.000000T0000Z-201123T1600Z/ Alenuihaha Channel- 331 AM HST Sun Nov 22 2020 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...East winds 25 to 35 kt with higher gusts and seas 8 to 13 feet. * WHERE...Alenuihaha Channel. * WHEN...Until 6 AM HST Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-230245- /O.EXT.PHFO.SC.Y.0047.000000T0000Z-201123T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 331 AM HST Sun Nov 22 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 12 feet. * WHERE...Big Island Leeward Waters, Big Island Windward Waters, Pailolo Channel, Big Island Southeast Waters, Maui County Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 AM HST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
072 WHHW70 PHFO 230317 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 517 PM HST Sun Nov 22 2020 PHZ121-231600- /O.CON.PHFO.GL.W.0009.000000T0000Z-201123T1600Z/ Alenuihaha Channel- 517 PM HST Sun Nov 22 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...East winds 25 to 35 kt with higher gusts and seas 8 to 13 feet. * WHERE...Alenuihaha Channel. * WHEN...Until 6 AM HST Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ116-117-119-120-123-124-231630- /O.EXT.PHFO.SC.Y.0047.000000T0000Z-201124T0400Z/ Kaiwi Channel-Maui County Windward Waters-Maalaea Bay- Pailolo Channel-Big Island Leeward Waters- Big Island Southeast Waters- 517 PM HST Sun Nov 22 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 12 feet. * WHERE...Big Island Leeward Waters, Big Island Windward Waters, Pailolo Channel, Big Island Southeast Waters, Maui County Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 PM HST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>115-118-122-231600- /O.CON.PHFO.SC.Y.0047.000000T0000Z-201123T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Maui County Leeward Waters-Big Island Windward Waters- 517 PM HST Sun Nov 22 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...East winds 15 to 25 kt with higher gusts and seas 7 to 12 feet. * WHERE...Big Island Leeward Waters, Big Island Windward Waters, Pailolo Channel, Big Island Southeast Waters, Maui County Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 AM HST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
977 WHHW70 PHFO 231339 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 339 AM HST Mon Nov 23 2020 PHZ121-240245- /O.CAN.PHFO.GL.W.0009.000000T0000Z-201123T1600Z/ /O.EXB.PHFO.SC.Y.0047.000000T0000Z-201125T0400Z/ Alenuihaha Channel- 339 AM HST Mon Nov 23 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM TUESDAY... ...GALE WARNING IS CANCELLED... * WHAT...East winds to 25 kt with seas to 12 feet. * WHERE...Alenuihaha Channel. * WHEN...Until 6 PM Tuesday. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110>115-118-231445- /O.CAN.PHFO.SC.Y.0047.000000T0000Z-201123T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Maui County Leeward Waters- 339 AM HST Mon Nov 23 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and seas have subsided. $$ PHZ122-240245- /O.EXT.PHFO.SC.Y.0047.000000T0000Z-201124T0400Z/ Big Island Windward Waters- 339 AM HST Mon Nov 23 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds to 20 kt and seas to 12 feet. * WHERE...Big Island Windward Waters. * WHEN...Until 6 PM HST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ119-120-123-124-240245- /O.EXT.PHFO.SC.Y.0047.000000T0000Z-201125T0400Z/ Maalaea Bay-Pailolo Channel-Big Island Leeward Waters- Big Island Southeast Waters- 339 AM HST Mon Nov 23 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...East winds to 25 kt except north winds to 25 kt Maalaea Bay. * WHERE...Big Island Leeward Waters, Big Island Windward Waters, Pailolo Channel, Big Island Southeast Waters, Maui County Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 PM HST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ116-117-240245- /O.CON.PHFO.SC.Y.0047.000000T0000Z-201124T0400Z/ Kaiwi Channel-Maui County Windward Waters- 339 AM HST Mon Nov 23 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East winds to 25 kt and seas to 10 feet. * WHERE...Big Island Leeward Waters, Big Island Windward Waters, Pailolo Channel, Big Island Southeast Waters, Maui County Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 PM HST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Nov 21, 9:33 AM HST, 5 hours 51 minutes earlier.
Area forecast discussion, Nov 21, 9:33 AM HST, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 933 AM HST Sat Nov 21 2020 .SYNOPSIS... Gusty, wet trade winds will continue through the weekend. Clouds and showers will favor windward and mountain areas with some reaching leeward locations. Trade winds are expected to trend down next week, but showers will remain active. && .DISCUSSION... An old frontal boundary that stretches far east of the state will bring a steady supply of low level moisture and showers through the weekend. An area of strengthening high pressure north of the state will maintain strong and gusty trade winds through the weekend. A wind advisory has been issued for the normally windier areas of Maui County and the Big Island. Trade showers will pass through quickly due to the strong winds and focus mainly over windward and mountain areas, with some reaching leeward locations. Rainfall is more likely overnight and during the early morning hours but remain possible through the day as well. By Monday, a front in the north Pacific is expected to push the high eastward as it slowly weakens and allow the trade winds to relax over the islands. Expect diminishing trade winds through midweek as the high moves away to the northeast, and the front moves closer to the islands from the northwest. Guidance depicts an upper level trough digging southeastward into the area early next week, enhancing showers mainly from Maui County to Kauai. There may enough instability to form a thunderstorm or two but confidence is too low to include in the forecast as of yet. Moderate easterly trade winds look to remain in place Wednesday and Thursday with a weak ridge to the north. Aloft, the upper level trough is forecast to strengthen Tuesday/Wednesday increasing instability and the potential for heavy showers. By Thursday, the trough may be far enough east to place the islands under a more stable regime but the forecast confidence remains low. The easterly trade winds are expected to turn from the north-northeast by Friday as high pressure builds from the northwest. If this forecast bears out, next weekend will be noticeably cooler and drier. && .AVIATION... The primary aviation hazard this forecast period will be the strong, gusty ENE trades, including subsequent lee turbulence and areas of enhanced LLWS, mainly overnight and/or downstream of terrain. AIRMET Tango for lee turbulence will remain in effect for the balance of the forecast period. In the very near term, AIRMET Sierra also remains in effect. This will remain the case until existing moisture gradually mixes out and translates west giving way to prevailing VFR by late morning or early afternoon. Wet trades will bring the next trough in the succession to Big Island during mid-afternoon and the remaining islands tonight. Widespread windward showers with some lee spillover and a return to MVFR can be expected during this time. AIRMET Sierra will again be needed for most or all windward locations. && .MARINE... High pressure strengthening north of the state, combined with a weak surface trough moving over the islands from east to west, will help to tighten the pressure gradient over the region, causing an uptick in trade winds. An overnight ASCAT pass showed solid Small Craft Advisory (SCA) level winds in some of the typical windier areas like south of the Big Island, and in the Alenuihaha Channel, as well in areas that don't typically see the stronger winds like over the waters northeast of Maui and Molokai, in the Kauai Channel and north of Kauai. In addition to SCA level winds, seas are on the increase, and expected to reach SCA over most waters by tonight. The SCA is in effect for all waters, and a Gale Watch is in effect for the Alenuihaha Channel starting tonight. Anticipate the Gale Watch becoming a Gale Warning with the afternoon package. Winds will start to subside tomorrow night, with seas to follow by Monday morning. The Gale Warning for the Alenuihaha Channel will more than likely go back to a SCA Sunday night, and the SCA persist through much of Monday for all waters. By Monday night, some areas will likely start to drop below SCA levels for winds and seas. The north-northwest swell continues to slowly subside, but a reinforcing north-northwest swell is expected to arrive later today. A boost in surf is expected tomorrow along north and west facing shores as a result, with surf heights remaining below advisory levels. Surf is then expected to subside through the week. Another north swell may arrive at the end of the week, providing a boost to surf. As the trade winds strengthen, expect surf to trend upwards along east facing shores through tomorrow. This will cause rough seas, with advisory-level surf likely tonight and tomorrow, persisting into early next week. Anticipate issuing a High Surf Advisory for east facing shores with the afternoon package. Surf along south- facing shores will remain small over the same time period. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Sunday for Molokai Windward- Kahoolawe-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-South Big Island-Kohala-Big Island Interior. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Watch from 6 PM HST this evening through Sunday afternoon for Alenuihaha Channel. Small Craft Advisory until 6 PM HST this evening for Alenuihaha Channel. && DISCUSSION...Morrison AVIATION...JVC MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:27 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 72 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.